Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Tallahassee, FL

March 23, 20224 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 23, 2022, 3:53 AM CDT for 4 counties in Florida. It was in force for 97 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2022, 3:53 AM CDT (08:53 UTC)
Expired
Mar 23, 2022, 5:30 AM CDT
In force
97 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 18 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 4:23 AM CDTMARINE TSTM WIND 442 Wnw Blue Mountain Bea, FLTHE WEATHER STEM STATION AT ED WALLINE BEACH ACCESS REPORTED A 44 MPH WIND GUST.
Mar 23, 4:28 AM CDTMARINE TSTM WIND 562 Wnw Blue Mountain Bea, FLTHE WEATHER STEM STATION AT ED WALLINE BEACH ACCESS REPORTED A 56 MPH WIND GUST.
Mar 23, 4:35 AM CDTTSTM WND GST 403 Nne Freeport, FLTHE WEATHER STEM STATION AT FREEPORT HIGHSCHOOL REPORTED A 40 MPH THUNDERSTORM WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 10:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS52 KTAE 230853
SVRTAE
FLC005-059-131-133-231030-
/O.NEW.KTAE.SV.W.0049.220323T0853Z-220323T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
353 AM CDT Wed Mar 23 2022

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bay County in the Panhandle of Florida...
  Walton County in the Panhandle of Florida...
  Holmes County in the Panhandle of Florida...
  Central Washington County in the Panhandle of Florida...

* Until 530 AM CDT.

* At 353 AM CDT, a severe thunderstorm was located 9 miles southwest
  of Santa Rosa Beach, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Panama City Beach, Vernon, Santa Rosa Beach, De Funiak Springs,
  Bonifay, Graceville, Eglin Air Force Base, Union, Liberty, Live
  Oak, Freeport, Paxton, Ponce De Leon, Caryville, Esto, Westville,
  Ebro, Noma, Oakwood Hills and Whitehead Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for the Panhandle
of Florida.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

A Tornado Watch remains in effect until 600 AM CDT for the Panhandle
of Florida.

&&

LAT...LON 3038 8633 3042 8631 3040 8623 3043 8625
      3038 8617 3039 8611 3044 8616 3047 8613
      3046 8619 3050 8620 3046 8639 3099 8639
      3099 8550 3086 8560 3083 8560 3083 8556
      3017 8584 3037 8638 3037 8639
TIME...MOT...LOC 0853Z 223DEG 38KT 3026 8633 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

42-DVD
2 follow-up statements
894 
WWUS52 KTAE 230934
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
434 AM CDT Wed Mar 23 2022

FLC005-059-131-133-231030-
/O.CON.KTAE.SV.W.0049.000000T0000Z-220323T1030Z/
Bay FL-Walton FL-Holmes FL-Washington FL-
434 AM CDT Wed Mar 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHWESTERN BAY...WALTON...HOLMES AND CENTRAL WASHINGTON
COUNTIES...

At 434 AM CDT, a severe thunderstorm was located 9 miles northeast of
Santa Rosa Beach, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Panama City Beach, Vernon, Santa Rosa Beach, De Funiak Springs,
Bonifay, Eglin Air Force Base, Union, Live Oak, Freeport, Ponce De
Leon, Caryville, Esto, Westville, Ebro, Noma, Whitehead Crossroads,
Cerrogordo, Gulf Resort Beach, Blue Mountain Beach and Gritney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for the Panhandle
of Florida.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3046 8639 3057 8625 3099 8613 3099 8551
      3086 8560 3083 8560 3083 8556 3017 8584
      3037 8639 3042 8631 3040 8623 3043 8625
      3038 8612 3044 8616 3047 8613 3048 8614
      3047 8614 3046 8619 3050 8620
TIME...MOT...LOC 0934Z 217DEG 21KT 3048 8613 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

42-DVD
779 
WWUS52 KTAE 231003
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
503 AM CDT Wed Mar 23 2022

FLC005-059-131-133-231030-
/O.CON.KTAE.SV.W.0049.000000T0000Z-220323T1030Z/
Bay FL-Walton FL-Holmes FL-Washington FL-
503 AM CDT Wed Mar 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHWESTERN BAY...CENTRAL WALTON...HOLMES AND CENTRAL WASHINGTON
COUNTIES...

At 502 AM CDT, severe thunderstorms were located along a line 
extending from 6 miles south of Geneva to 14 miles south of Santa 
Rosa Beach, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Panama City Beach, Vernon, Santa Rosa Beach, De Funiak Springs,
Bonifay, Eglin Air Force Base, Union, Live Oak, Freeport, Ponce De
Leon, Caryville, Esto, Westville, Ebro, Noma, Whitehead Crossroads,
Cerrogordo, Gulf Resort Beach, Blue Mountain Beach and Gritney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for the Panhandle
of Florida.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3042 8631 3040 8629 3040 8623 3043 8625
      3038 8617 3039 8611 3043 8612 3044 8616
      3048 8614 3046 8619 3050 8620 3049 8625
      3057 8625 3099 8601 3099 8551 3086 8560
      3083 8560 3083 8556 3017 8584 3036 8633
TIME...MOT...LOC 1002Z 206DEG 46KT 3097 8589 3017 8628 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:05 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 23, 2:05 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
305 AM EDT Wed Mar 23 2022

...SLIGHT RISK OF SEVERE WEATHER CONTINUES THIS MORNING THROUGH THIS
EVENING - PRIMARY THREAT IS DAMAGING WINDS WITH ISOLATED TORNADOES
...

.NEAR TERM [Through Tonight]...

A broken squall line with individual storms that may be severe with
the potential for damaging wind gusts, small hail, and possible
isolated tornadoes is approaching from the west early this morning.

Expected arrival times for the line will be in the western FL
Panhandle and SE Alabama counties between 1-5am CT. For areas along
and east of the Chattahoochee and Apalachicola Rivers to as far west
as Thomasville and Tallahassee, storms should arrive between 6AM-
12PM ET and for all areas east of the aforementioned places, from
roughly Tifton to Valdosta down in the SE Big Bend storms should
arrive after 10AM this morning. Ahead of the squall line, non-
thunderstorm wind gusts up to 40 mph will be possible. Widespread
PoPs of around 90 percent through the day today.

Severe potential will begin to diminish this evening following the
sunset as instability and shear wanes. The overall system is
expected to slow down, which will allow for moisture to advect back
into the region this evening into the overnight hours. With that,
another round of showers and isolated thunderstorms (sub-severe to
marginally severe) is forecast to develop this evening through
tomorrow. The main threat for this round will be the heavy rainfall,
which could lead to localized and river flooding.

Temperatures today will be in the mid 70s this afternoon and will
cool down to the low 50s for SE AL and western Panhandle counties
and to the upper 50s in the SE Big Bend.

.SHORT TERM [Thursday Through Friday]...

Showers and isolated thunderstorms will be ongoing at the
beginning of this period, mainly over the eastern half of the CWA
and ahead of a secondary cold front. Weak instability does develop
into the Florida Big Bend and adjacent southern Georgia counties
by late morning so that any more robust storms could bring a
strong to locally damaging wind gust or perhaps a tornado given
the residual strong wind field. Thus, SPC kept the marginal risk
for severe weather in these areas. This area of convection will
slowly move east and out of our CWA by Thursday night with high
pressure moving in by later Friday.

.LONG TERM [Friday Night Through Wednesday]...

Dry and seasonably mild conditions to start this period as
northwest flow is in place downstream from amplifying ridging
through the central US. As high pressure slides by Monday, and
surface winds become southerly, a warming trend is expected. There
is an upstream system progged to arrive into the Mid South
Wednesday but will remain west to keep our area dry. Highs will be
in the low to mid 70s to start the period with mid 80s possible
towards the end of the period.

&&

.AVIATION...
[Through 06Z Thursday]

Not much has changed from the 00z update. There are currently
some light pop-up showers around ABY and VLD, which will move in a
NNE direction. Conditions are expected to deteriorate from west
to east into the morning as a severe squall line moves across the
area. Gusty south winds continue ahead of the line which is slated
to arrive at DHN/ECP between 8-11Z, then TLH/ABY from 10-15Z, and
VLD after 15Z. The worst wx is expected during those time frames
where gusts up to 40+ kts and IFR conds could occur within the
strongest storms. Gusty winds then switch out of the SW/W after
the main line moves through. Showers will redevelop around 00z
Thursday from ECP to ABY line and eastward, and the showers are
expected to continue through the afternoon Thursday.

&&

.MARINE...

Winds and seas will remain hazardous through this afternoon as
strong pre-frontal winds ahead of a cold front affect area waters.
High- end small craft advisory conditions are expected through
late this afternoon with southerly winds around 20 to 30 knots.
A line of severe storms will move across our western waters this
morning, and then spread east through the rest of the day. After
the front conditions will still remain elevated for Thursday and
into the weekend with borderline cautionary/advisory level
conditions likely through early next week. Rain moves out by
Thursday afternoon.

&&

.FIRE WEATHER...

A strong to severe line of storms will be moving east across the
Tri- State region this morning through the day. Ahead of the line,
gusty southerly winds up to 40 mph will be possible. This will
lead to high dispersions for our eastern Big Bend counties this
afternoon before the rain arrives. Thunderstorms associated with
the line will pose a severe weather threat mainly in the form of
damaging winds and isolated tornadoes through tonight. Pockets of
heavy rainfall are also possible with this system. Winds become
southwesterly to westerly behind the squall line and remain gusty.
Dispersions look to increase behind the main line this evening in
our AL counties. High dispersions will return on Thursday
afternoon for our AL and GA counties and the entire region for
Friday.

Rain chances linger through Thursday, especially along and east
of Tallahassee, before ending by Friday morning. Dry conditions
follow, with min RH dropping into the 30s and 40s heading into the
weekend. The only fire concerns the next 2-3 days are high
dispersions for portions of the Tri-state area today through
tomorrow, and widespread high dispersions on Friday.

&&

.HYDROLOGY...

Widespread 1-3 inch rainfall amounts are anticipated through
Thursday with isolated higher amounts as this surface low system
slowly moves across the region. isolated instances of flooding
could occur in areas that received heavy rainfall late last week.

Minor flooding on portions of the Apalachicola, Chipola, and
Choctawhatchee rivers are ongoing and elevated to near minor
flooding is observed on portions of the Ochlockonee,
Withlacoochee, and Suwanee rivers. Rainfall will likely sustain river
levels across the area through the week, but should higher rainfall
amounts occur, especially across the Ochlockonee basin, minor
flooding can't be ruled out.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  55  66  49  73 /  90  60  60  20   0
Panama City   73  55  67  56  70 /  90  40  30  10   0
Dothan        75  50  68  47  70 /  80  20  10   0   0
Albany        76  55  67  47  71 /  90  40  30  10   0
Valdosta      76  56  65  47  72 /  80  70  70  30   0
Cross City    80  58  67  50  72 /  50  80  90  50   0
Apalachicola  73  56  66  55  70 /  90  60  60  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 1 AM CDT Thursday for Coastal Bay-South
     Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 5 PM EDT /4 PM CDT/ this afternoon
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Montgomery
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Montgomery
MARINE...Scholl
FIRE WEATHER...Montgomery
HYDROLOGY...Scholl

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:44 PM CDTRiver Flood WarningTAECalhoun23 hr
Mar 22, 10:04 PM CDTRiver Flood WarningTAEWalton, Washington3 days
Mar 23, 1:58 AM CDTSpecial Marine WarningTAE3 hr
Mar 23, 4:04 AM CDTTornado WarningTAEWalton56 min
Mar 23, 4:58 AM CDTSpecial Marine WarningTAE3 hr
Mar 23, 5:54 AM CDTSpecial Marine WarningTAE2 hr
Mar 23, 6:26 AM CDTSpecial Weather StatementTAEBay34 min
Mar 23, 6:37 AM CDTSpecial Weather StatementTAEBay23 min
Mar 23, 6:44 AM CDTSpecial Weather StatementTAEGadsden46 min
Mar 23, 6:57 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Washington63 min
Mar 23, 7:25 AM CDTSpecial Weather StatementTAEJackson, Washington35 min
Mar 23, 7:32 AM CDTSpecial Marine WarningTAE118 min
Mar 23, 7:54 AM CDTSpecial Weather StatementTAEJackson, Washington51 min
Mar 23, 8:11 AM CDTSevere Thunderstorm WarningTAEFranklin64 min
Mar 23, 8:53 AM CDTSpecial Marine WarningTAE2 hr
Mar 23, 9:14 AM CDTSpecial Weather StatementTAEWakulla46 min
Mar 23, 10:04 AM CDTRiver Flood WarningTAEGadsden, Leon11 hr
Mar 23, 10:10 AM CDTSpecial Weather StatementTAEJefferson, Leon50 min
Mar 23, 10:18 AM CDTSpecial Marine WarningTAE117 min
Mar 23, 11:15 AM CDTSpecial Weather StatementTAEMadison30 min
Mar 23, 11:31 AM CDTSpecial Weather StatementTAETaylor44 min
Mar 23, 11:37 AM CDTSpecial Marine WarningTAE113 min
Mar 23, 12:14 PM CDTSpecial Weather StatementTAELafayette, Madison, Taylor46 min
Mar 23, 12:55 PM CDTSpecial Weather StatementTAEMadison50 min
Mar 23, 1:27 PM CDTSpecial Marine WarningTAE93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.